Alert archive / Missouri / Severe Thunderstorm Warnings in 2020
Severe Thunderstorm Warning 177, NWS Kansas City, MO
NWS Kansas City, MO issued this severe thunderstorm warning at Oct 11, 2020, 11:36 PM CDT for 7 counties in Missouri; Doniphan County, Kansas. It was in force for 54 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Oct 11, 2020, 11:36 PM CDT (04:36 UTC)
- Expired
- Oct 12, 2020, 12:30 AM CDT
- In force
- 54 min
- Issued by
- NWS Kansas City, MO
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 70.0 mph
Counties Doniphan County, KS, Andrew County, MO, Atchison County, MO, Buchanan County, MO, Gentry County, MO, Holt County, MO, Nodaway County, MO, Worth County, MO
The radar
The Topeka radar (KTWX), 155 km from the middle of the area, began a volume at 04:40 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Topeka, KS (KTOP), launched 00:00Z, 4.6 hours before the alert went out and 134 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 410 J/kg
- Mixed-layer CIN
- -391 J/kg
- Mixed-layer LCL
- 2079 m above ground
- 0-6 km bulk shear
- 48 kt
- 0-1 km storm-relative helicity
- 160 m²/s²
- 0-3 km storm-relative helicity
- 349 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
866
WUUS53 KEAX 120436
SVREAX
KSC043-MOC003-005-021-075-087-147-227-120530-
/O.NEW.KEAX.SV.W.0177.201012T0436Z-201012T0530Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Kansas City/Pleasant Hill MO
1136 PM CDT Sun Oct 11 2020
The National Weather Service in Pleasant Hill has issued a
* Severe Thunderstorm Warning for...
Doniphan County in northeastern Kansas...
North central Buchanan County in northwestern Missouri...
Worth County in northwestern Missouri...
Northwestern Gentry County in northwestern Missouri...
Atchison County in northwestern Missouri...
Holt County in northwestern Missouri...
Nodaway County in northwestern Missouri...
Andrew County in northwestern Missouri...
* Until 1230 AM CDT.
* At 1135 PM CDT, severe thunderstorms were located along a line
extending from 7 miles southeast of Villisca to 6 miles northeast
of Reserve, moving east at 50 mph.
HAZARD...70 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect considerable tree damage. Damage is likely to
mobile homes, roofs, and outbuildings.
* Locations impacted include...
St. Joseph, Maryville, Savannah, Tarkio, Wathena, Elwood,
Stanberry, Mound City, Highland, Troy, Country Club Villa, Country
Club, Rock Port, Grant City, Oregon, Fairfax, Burlington Junction,
Hopkins, Ravenwood and Maitland.
This includes the following highways...
Interstate 29 between mile markers 43 and 110.
Interstate 229 between mile markers 0 and 14.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4057 9431 3970 9479 3971 9534 4000 9534
4000 9531 4003 9535 4004 9542 4007 9539
4012 9539 4018 9548 4024 9547 4026 9555
4029 9555 4030 9559 4058 9548
TIME...MOT...LOC 0435Z 259DEG 42KT 4086 9487 4002 9544
HAIL...<.75IN
WIND...70MPH
$$
Leighton3 follow-up statements
278
WWUS53 KEAX 120508
SVSEAX
Severe Weather Statement
National Weather Service Kansas City/Pleasant Hill MO
1208 AM CDT Mon Oct 12 2020
MOC005-120517-
/O.CAN.KEAX.SV.W.0177.000000T0000Z-201012T0530Z/
Atchison MO-
1208 AM CDT Mon Oct 12 2020
...THE SEVERE THUNDERSTORM WARNING FOR ATCHISON COUNTY IS
CANCELLED...
The storms which prompted the warning have moved out of the warned
area. Therefore, the warning has been cancelled.
LAT...LON 4057 9431 3970 9479 3971 9534 4000 9534
4000 9531 4002 9533 4058 9498
TIME...MOT...LOC 0507Z 259DEG 42KT 4093 9440 4009 9498
$$
KSC043-MOC003-021-075-087-147-227-120530-
/O.CON.KEAX.SV.W.0177.000000T0000Z-201012T0530Z/
Doniphan KS-Buchanan MO-Worth MO-Gentry MO-Holt MO-Nodaway MO-
Andrew MO-
1208 AM CDT Mon Oct 12 2020
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1230 AM CDT
FOR DONIPHAN...NORTH CENTRAL BUCHANAN...WORTH...NORTHWESTERN
GENTRY...HOLT...NODAWAY AND ANDREW COUNTIES...
At 1207 AM CDT, severe thunderstorms were located along a line
extending from 8 miles east of Lenox to near Fillmore, moving east at
50 mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
Locations impacted include...
St. Joseph, Maryville, Savannah, Wathena, Elwood, Stanberry, Mound
City, Highland, Troy, Country Club Villa, Country Club, Grant City,
Oregon, Burlington Junction, Hopkins, Ravenwood, Maitland, Amazonia,
Skidmore and Forest City.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4057 9431 3970 9479 3971 9534 4000 9534
4000 9531 4002 9533 4058 9498
TIME...MOT...LOC 0507Z 259DEG 42KT 4093 9440 4009 9498
HAIL...<.75IN
WIND...60MPH
$$
CDB696 WWUS53 KEAX 120519 SVSEAX Severe Weather Statement National Weather Service Kansas City/Pleasant Hill MO 1219 AM CDT Mon Oct 12 2020 KSC043-MOC003-021-087-120528- /O.CAN.KEAX.SV.W.0177.000000T0000Z-201012T0530Z/ Doniphan KS-Buchanan MO-Holt MO-Andrew MO- 1219 AM CDT Mon Oct 12 2020 ...THE SEVERE THUNDERSTORM WARNING FOR DONIPHAN...NORTH CENTRAL BUCHANAN...HOLT AND ANDREW COUNTIES IS CANCELLED... The storms which prompted the warning have weakened. Therefore, the warning has been cancelled. LAT...LON 4057 9431 4013 9456 4013 9503 4058 9476 TIME...MOT...LOC 0518Z 259DEG 42KT 4095 9423 4011 9482 $$ MOC075-147-227-120530- /O.CON.KEAX.SV.W.0177.000000T0000Z-201012T0530Z/ Worth MO-Gentry MO-Nodaway MO- 1219 AM CDT Mon Oct 12 2020 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1230 AM CDT FOR WORTH...NORTHWESTERN GENTRY AND EASTERN NODAWAY COUNTIES... At 1218 AM CDT, severe thunderstorms were located along a line extending from 9 miles southeast of Creston to 10 miles northeast of Fillmore, moving east at 50 mph. HAZARD...60 mph wind gusts. SOURCE...Radar indicated. IMPACT...Expect damage to roofs, siding, and trees. Locations impacted include... Maryville, Stanberry, Grant City, Ravenwood, Irena, Barnard, Conception Junction, Sheridan, Parnell, Pickering, Guilford, Clyde, Arkoe, Worth, Athelstan and Conception. PRECAUTIONARY/PREPAREDNESS ACTIONS... For your protection move to an interior room on the lowest floor of a building. && LAT...LON 4057 9431 4013 9456 4013 9503 4058 9476 TIME...MOT...LOC 0518Z 259DEG 42KT 4095 9423 4011 9482 HAIL...<.75IN WIND...60MPH $$ CDB
311
WWUS53 KEAX 120527
SVSEAX
Severe Weather Statement
National Weather Service Kansas City/Pleasant Hill MO
1227 AM CDT Mon Oct 12 2020
MOC075-147-227-120537-
/O.EXP.KEAX.SV.W.0177.000000T0000Z-201012T0530Z/
Worth MO-Gentry MO-Nodaway MO-
1227 AM CDT Mon Oct 12 2020
...THE SEVERE THUNDERSTORM WARNING FOR WORTH...NORTHWESTERN GENTRY
AND EASTERN NODAWAY COUNTIES WILL EXPIRE AT 1230 AM CDT...
The storms which prompted the warning have weakened below severe
limits, and no longer pose an immediate threat to life or property.
Therefore, the warning will be allowed to expire. However gusty
winds to 50 mph are still possible with these thunderstorms.
LAT...LON 4057 9431 4013 9456 4013 9503 4058 9476
TIME...MOT...LOC 0527Z 259DEG 42KT 4095 9423 4011 9482
$$
CDBWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Kansas City, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Oct 11, 7:18 PM CDT, 4 hours 18 minutes earlier.
Area forecast discussion, Oct 11, 7:18 PM CDT, 4 hours 18 minutes before
AREA FORECAST DISCUSSION
National Weather Service Kansas City/Pleasant Hill MO
718 PM CDT Sun Oct 11 2020
.Discussion...
Issued at 258 PM CDT SUN OCT 11 2020
Hold on to you hats, it it looking like a very windy afternoon and
overnight is unfolding across the Plains. Gusty winds are expected
this afternoon and during the overnight with a slight break in
between. Diurnal heating has enabled fast moving 850mb air to mix
down to the surface accelerating winds during Sunday afternoon.
Gusts are expected to reach 30-35mph. Winds calm down around sunset.
More significant wind gusts are expected overnight tonight primarily
between midnight and 5AM. A substantial cold front with a steep
pressure gradient passes through the area overnight bringing gusty
winds in excess of 35-40mph. Showers and thunderstorms are expected
to form a patchy line stretching across northern MO to SE KS.
Thunderstorm chances are primarily concentrated to northern MO where
convective instability is highest. Any thunderstorm that forms has
the potential to reach severe criteria, especially for wind (in
excess of 60mph). Areas south of US36 including much of the KC metro
has a higher likelihood of seeing showers during the overnight;
however, an isolated thunderstorm cannot be ruled out. Regardless,
high winds are the primary concern for the overnight occurring with
or without any accompanying rain/storms. High winds are expected to
continue for a couple of hours after the front passes calming down
before sunrise.
Once the front passes temperatures will remain cool with Monday's
highs in the low to mid 70s. Southwesterly surface flow ushers in
warm desert air from the SW US helping temperatures reach into the
80s midweek. Then another cold front is expected to pass through the
area Thursday resetting temperatures to more fall like norms.
&&
.Aviation...(For the 00Z TAFS through 00Z Monday Evening)
Issued at 718 PM CDT SUN OCT 11 2020
Cold front should be moving through the terminals around or
shortly after midnight tonight. Strong NW winds will come behind
the front with sustained winds around 20 knots with gusts up to 35
knots (perhaps up to 40 kts at STJ). Winds will relax a little
bit by around 10z Monday morning, but will likely still see gusts
up to around 25 kts before gusts diminish by early afternoon.
Conditions are expected to remain VFR through the period now. Most
high resolution model guidance suggests that showers will likely
not impact the terminals, but will go ahead and keep VCSH between
6z and 10z Monday morning for now.
&&
.EAX WATCHES/WARNINGS/ADVISORIES...
KS...Wind Advisory from 3 AM to 5 AM CDT Monday for KSZ057-060-
103>105.
Wind Advisory from 1 AM to 4 AM CDT Monday for KSZ025-102.
MO...Wind Advisory from 3 AM to 5 AM CDT Monday for MOZ005-006-014-
015-021>023-028>031-037-038-043-044-053-054.
Wind Advisory from 1 AM to 4 AM CDT Monday for MOZ001>004-
011>013-020.
&&
Discussion...Pesel
Aviation...BMWHazardous weather outlook, Oct 11, 5:08 AM CDT, 18 hours 28 minutes before
Hazardous Weather Outlook National Weather Service Kansas City/Pleasant Hill MO 508 AM CDT Sun Oct 11 2020 KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040- 043>046-053-054-121015- Atchison KS-Miami-Linn KS-Doniphan-Leavenworth-Wyandotte-Johnson KS- Atchison MO-Nodaway-Worth-Gentry-Harrison-Mercer-Putnam-Schuyler- Holt-Andrew-De Kalb-Daviess-Grundy-Sullivan-Adair-Buchanan-Clinton- Caldwell-Livingston-Linn MO-Macon-Platte-Clay-Ray-Carroll-Chariton- Randolph-Jackson-Lafayette-Saline-Howard-Cass-Johnson MO-Pettis- Cooper-Bates-Henry- 508 AM CDT Sun Oct 11 2020 This hazardous weather outlook is for northwest...north central and west central Missouri...as well as extreme eastern Kansas. .DAY ONE...Today and Tonight Southerly winds of 30 to 35 mph are expected this afternoon ahead of a cold front that will move through the area later tonight. There will be a period of a few hours where winds near the front could gust up to 45 mph. In addition, showers and thunderstorms will develop into a line along this front. Greatest threat for severe weather remains across far northeast Kansas and northwest Missouri. More detailed information can be accessed at... https://www.weather.gov/eax/hwo .DAYS TWO THROUGH SEVEN...Monday through Saturday Showers and storms may still be ongoing across northern to central Missouri early Monday morning. More detailed information can be accessed at... https://www.weather.gov/eax/hwo
In the hours before
Special weather statement, Oct 11, 10:38 PM CDT, 58 minutes before
Special Weather Statement
National Weather Service Kansas City/Pleasant Hill MO
1038 PM CDT Sun Oct 11 2020
KSZ102-MOZ001-002-011-120430-
Doniphan KS-Atchison MO-Holt MO-Nodaway MO-
1038 PM CDT Sun Oct 11 2020
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN DONIPHAN...
ATCHISON...HOLT AND NORTHWESTERN NODAWAY COUNTIES UNTIL 1130 PM
CDT...
At 1036 PM CDT, Doppler radar was tracking strong thunderstorms
along a line extending from near Sidney Iowa to near Summerfield
Kansas. Movement was east at 50 mph.
Wind gusts of 50 to 60 mph will be possible with these storms. Along
with the strong winds, blowing dust may result in visibility
reduction to below 1 mile.
Locations impacted include...
Tarkio, Mound City, Rock Port, Fairfax, Burlington Junction,
Maitland, Skidmore, Forest City, Craig, White Cloud, Rockport,
Clearmont, Elmo, Big Lake, Westboro, Watson, Quitman, Fortescue,
Bigelow and Corning.
This includes Interstate 29 between mile markers 77 and 123.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 4058 9577 4057 9493 3992 9520 3992 9534
4000 9534 4000 9531 4004 9542 4012 9539
4018 9548 4024 9547 4026 9555 4030 9556
4031 9566 4034 9562 4046 9564 4048 9570
4054 9565 4056 9568 4052 9575 4057 9577
TIME...MOT...LOC 0336Z 263DEG 43KT 4074 9576 3997 9629
LeightonLocal storm report, Oct 11, 11:20 PM CDT, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
1120 PM CDT SUN OCT 11 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1117 PM TSTM WND GST 2 WSW ROCKPORT 40.41N 95.56W
10/11/2020 E60 MPH ATCHISON MO PUBLIC
REPORT CAME FROM A GAS STATION ON THE
SOUTHWEST CORNER OF THE I-29 AND HWY 136
INTERCHANGE.
&&
JWLThe office that day
Everything else NWS Kansas City, MO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Oct 11, 10:38 PM CDT | Special Weather Statement | EAX | Atchison, Holt | 52 min |
| Oct 11, 10:51 PM CDT | Severe Thunderstorm Warning | EAX | Atchison, Holt, Nodaway | 54 min |
Nearby
Severe Thunderstorm Warnings in Missouri, 2020Severe Thunderstorm Warnings in Kansas, 2020Every severe thunderstorm warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.